Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 458, NWS Goodland, KS

August 2, 2016Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 2, 2016, 5:20 PM CDT for Wichita County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 5:20 PM CDT (22:20 UTC)
Expired
Aug 2, 2016, 5:49 PM CDT
In force
29 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Wichita County, KS

The radar

The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
2269 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WUUS53 KGLD 022220
SVRGLD
KSC203-022300-
/O.NEW.KGLD.SV.W.0458.160802T2220Z-160802T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM CDT TUE AUG 2 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WICHITA COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 600 PM CDT

* AT 520 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
  SOUTHEAST OF LEOTI...MOVING SOUTHWEST AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LYDIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3844 10142 3847 10113 3827 10112 3826 10139
TIME...MOT...LOC 2220Z 065DEG 4KT 3835 10125 

HAIL...1.25IN
WIND...60MPH
 
$$

HUSTED
2 follow-up statements
156 
WWUS53 KGLD 022239
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM CDT TUE AUG 2 2016

KSC203-022300-
/O.CON.KGLD.SV.W.0458.000000T0000Z-160802T2300Z/
WICHITA KS-
539 PM CDT TUE AUG 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN WICHITA COUNTY...

AT 539 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
LEOTI...MOVING SOUTHWEST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LYDIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3846 10123 3827 10120 3826 10139 3844 10142
TIME...MOT...LOC 2239Z 038DEG 14KT 3837 10131 

HAIL...1.00IN
WIND...60MPH
 
$$

HUSTED
589 
WWUS53 KGLD 022249
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
549 PM CDT TUE AUG 2 2016

KSC203-022259-
/O.CAN.KGLD.SV.W.0458.000000T0000Z-160802T2300Z/
WICHITA KS-
549 PM CDT TUE AUG 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WICHITA COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3846 10123 3827 10120 3826 10139 3844 10142
TIME...MOT...LOC 2247Z 065DEG 4KT 3837 10132 

$$

HUSTED

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 4:03 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 2, 4:03 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
303 PM MDT TUE AUG 2 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 1216 PM MDT Tue Aug 2 2016

18Z water vapor imagery indicated short wave trough moving over
the periphery of large H5 ridge centered over the four corners
area. At the surface...cold front had passed through majority of
the cwa...although may be lingering near the HLC area.

Main forecast concern will be potential for thunderstorm
development first along stalled front across extreme southern cwa
and then across the western zones as moist post frontal upslope
flow continues. Majority of models not really developing post
frontal convection...but based on latest observed cu fields to the
south of KDEN think it is worth at least a mention in the evening
hours. While 0-6 km shear is marginal...deep layer shear at 0-8 or
0-10 km indicate around 50kts available during the evening and
parcel paths indicate both these layers could have an impact on
storm development. Wont be shocked to see a few severe storms
north of the front should convective initiation occur. Front will
begin to lift north and point soundings support some possible
elevated convection...but despite favorable profiles models not
really initiating much if any precip. As such...can justify low
probabilities but nothing higher than that at the moment through
the evening hours. Weather should remain fairly quiet through the
day on Wednesday. Afternoon cap should diminish by 21z...but with
best sfc convergence to the west of the area would not anticipate
any storms really developing in the CWA but rather develop in the
west and drift into the forecast area. This type of development
leads me to think things will happen a bit later in the day and
have limited chances until the late afternoon hours.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 1237 PM MDT Tue Aug 2 2016

An active pattern develops as we head into Wednesday night and
Thursday. Low amplitude ridge slides eastward, allowing shortwaves
to travel up the western side of the ridge and usher in monsoonal
moisture out of the southwest. There is some disagreement with
regards to the specific placement of the ridge; however the general
consensus is that it will settle in over the central US Gulf Coast
States and become nearly stationary through the extended period. The
ECMWF puts the axis further east and brings in more monsoonal
moisture than does the GFS. Both scenarios bring shortwave troughs
out of the southern and central rockies over the course of the next
week. The best chance of thunderstorms will be on Thursday
afternoon/evening as a relatively strong shortwave pushes across the
CWA. A series of weaker shortwaves will bring thunderstorms into the
area each afternoon Friday through Tuesday. Temperatures will be
cloud cover dependent and will generally be below normal on Friday
and Saturday with near normal temperatures expected for the
remainder of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1137 AM MDT Tue Aug 2 2016

Northerly winds will prevail this afternoon behind a cold front
before slowly shifting to the south during the overnight hours.
Think bulk of thunderstorm chances will remain well removed from
terminals and VFR conditions will prevail. Am a little concerned
about the rather high SREF probabilities for IFR conditions
developing around 12z north of KS-NE border. Threat looks very
conditional at this point but with warm front slowly advancing it
is not out of the question to see some stratus/fog develop ahead
of it.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...TL
AVIATION...JRM
Hazardous weather outlook, Aug 2, 1:51 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1251 PM MDT TUE AUG 2 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031900-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1251 PM MDT TUE AUG 2 2016 /151 PM CDT TUE AUG 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP MAINLY
SOUTH OF INTERSTATE 70. AN ISOLATED SEVERE THUNDERSTORM IS
POSSIBLE...WITH LARGE HAIL...HEAVY RAIN AND GUSTY WINDS BEING THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED THUNDERSTORMS WILL DEVELOP ONCE AGAIN ON WEDNESDAY.
SEVERE STORMS ARE NOT EXPECTED...ALTHOUGH STRONGER STORMS MAY
PRODUCE BRIEF WIND GUSTS AND LOCALLY HEAVY RAINFALL.

THUNDERSTORMS WILL BE MORE WIDESPREAD THURSDAY AFTERNOON AND
THURSDAY NIGHT. HEAVY RAINFALL WILL BE THE MAIN HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

JRM

In the hours before

Special weather statement, Aug 2, 4:34 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
434 PM CDT TUE AUG 2 2016

KSZ042-022200-
WICHITA KS-
434 PM CDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WICHITA COUNTY UNTIL
500 PM CDT...

AT 434 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTHWEST OF MODOC...MOVING WEST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARIENTHAL.

LAT...LON 3850 10129 3849 10113 3830 10112 3829 10126
TIME...MOT...LOC 2134Z 086DEG 9KT 3840 10115

HUSTED
Special weather statement, Aug 2, 5:03 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM CDT TUE AUG 2 2016

KSZ042-022230-
WICHITA KS-
503 PM CDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WICHITA COUNTY UNTIL
530 PM CDT...

AT 503 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF MODOC...MOVING WEST AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LYDIA.

LAT...LON 3843 10138 3848 10113 3829 10113 3826 10117
      3827 10132
TIME...MOT...LOC 2203Z 068DEG 6KT 3838 10119

HUSTED

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:20 PM CDTSevere Thunderstorm WarningGLDWallace21 min
Aug 1, 9:26 PM CDTSpecial Weather StatementGLDWichita34 min
Aug 1, 10:07 PM CDTSpecial Weather StatementGLDWichita23 min
Aug 1, 10:10 PM CDTSevere Thunderstorm WarningGLDWichita35 min
Aug 2, 12:29 AM CDTSpecial Weather StatementGLDGreeley16 min
Aug 2, 4:34 PM CDTSpecial Weather StatementGLDWichita26 min
Aug 2, 5:03 PM CDTSpecial Weather StatementGLDWichita27 min
Aug 2, 6:02 PM CDTSpecial Weather StatementGLDWichita28 min
Aug 2, 6:09 PM CDTSpecial Weather StatementGLDGove21 min
Aug 2, 6:16 PM CDTSevere Thunderstorm WarningGLDGove, Logan44 min
Aug 2, 6:59 PM CDTSpecial Weather StatementGLDLogan16 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.